Advertisement

Algebraic Analysis of Schwarz Methods for Singular Systems

  • Ivo Marek
  • Daniel B. Szyld
Conference paper
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 40)

Summary

During the last few years, an algebraic formulation of Schwarz methods was developed. In this paper this algebraic formulation is used to prove new convergence results for multiplicative Schwarz methods when applied to consistent singular systems of linear equations. Coarse grid corrections are also studied. In particular, these results are applied to the numerical solutions of Markov chains.

Keywords

Singular System Domain Decomposition Method Stochastic Matrix Algebraic Formulation Nonnegative Matrice 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. G. Alefeld and N. Schneider. On square roots of M-matrices. Linear Algebra and its Applications, 42:119–132, 1982.MathSciNetCrossRefGoogle Scholar
  2. M. Benzi, A. Frommer, R. Nabben, and D. B. Szyld. Algebraic theory of multiplicative Schwarz methods. Numerische Mathematik, 89:605–639, 2001.MathSciNetGoogle Scholar
  3. A. Berman and R. J. Plemmons. Nonnegative Matrices in the Mathematical Sciences. Academic Press, New York, third edition, 1979. Reprinted by SIAM, Philadelphia, 1994.Google Scholar
  4. E. Bohl and I. Marek. A model of amplification. Journal of Computational and Applied Mathematics, 63:27–47, 1995.MathSciNetCrossRefGoogle Scholar
  5. M. Dryja, B. F. Smith, and O. B. Widlund. Schwarz analysis of iterative substructuring algorithms for elliptic problems in three dimensions. SIAM J. Numer. Anal., 31(6):1662–1694, December 1994.MathSciNetCrossRefGoogle Scholar
  6. M. Dryja and O. B. Widlund. Domain decomposition algorithms with small overlap. SIAM J. Sci. Comput., 15(3):604–620, May 1994.MathSciNetCrossRefGoogle Scholar
  7. I. S. Duff and J. K. Reid. An implementation of tarjan's algorithm for the block triangularization of a matrix. ACM Transactions on Mathematical Software, 4:337–147, 1978.Google Scholar
  8. A. Frommer and D. B. Szyld. Weighted max norms, splittings, and overlapping additive Schwarz iterations. Numerische Mathematik, 83:259–278, 1999.MathSciNetCrossRefGoogle Scholar
  9. A. Frommer and D. B. Szyld. An algebraic convergence theory for restricted additive Schwarz methods using weighted max norms. SIAM Journal on Numerical Analysis, 39:463–479, 2001.MathSciNetCrossRefGoogle Scholar
  10. F. R. Gantmacher. Application of the Theory of Matrices. Interscience, New York, 1959.Google Scholar
  11. I. Marek. Frobenius theory of positive operators. comparison theorems and applications. SIAM Journal on Applied Mathematics, 19:608–628, 1970.MathSciNetCrossRefGoogle Scholar
  12. I. Marek and D. B. Szyld. Comparison of convergence of general stationary iterative methods for singular matrices. Linear Algebra and its Applications, 316:67–87, 2000.MathSciNetCrossRefGoogle Scholar
  13. I. Marek and D. B. Szyld. Comparison of convergence of general stationary iterative methods for singular matrices. SIAM Journal on Matrix Analysis and Applications, 24:68–77, 2002.MathSciNetCrossRefGoogle Scholar
  14. I. Marek and D. B. Szyld. Algebraic Schwarz methods for the numerical solution of Markov chains. Linear Algebra and its Applications, 2004. To appear.Google Scholar
  15. R. Nabben. Comparisons between additive and multiplicative Schwarz iterations in domain decomposition methods. Numerische Mathematik, 95:145–162, 2003.MATHMathSciNetCrossRefGoogle Scholar
  16. R. Nabben and D. B. Szyld. Convergence theory of restricted multiplicative Schwarz methods. SIAM Journal on Numerical Analysis, 40:2318–2336, 2003.MathSciNetCrossRefGoogle Scholar
  17. A. Quarteroni and A. Valli. Domain Decomposition Methods for Partial Differential Equations. Oxford Science Publications, 1999.Google Scholar
  18. B. F. Smith, P. E. Bjøstad, and W. Gropp. Domain Decomposition: Parallel Multilevel Methods for Elliptic Partial Differential Equations. Cambridge University Press, 1996.Google Scholar
  19. D. B. Szyld. Equivalence of convergence conditions for iterative methods for singular equations. Numerical Linear Algebra with Applications, 1:151–154, 1994.MATHMathSciNetCrossRefGoogle Scholar
  20. R. S. Varga. Matrix Iterative Analysis. Prentice-Hall, Englewood Cliffs, New Jersey, 1962. Second Edition, Springer, Berlin, 2000.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Ivo Marek
    • 1
    • 2
  • Daniel B. Szyld
    • 1
    • 2
  1. 1.School of Civil EngineeringCzech Institute of TechnologyPrague
  2. 2.Department of MathematicsTemple UniversityUSA

Personalised recommendations